NUR170 Med Surg Exam 2 - Nursing Concepts Questions and
Correct Answers with Rationale | Newest Update | Galen
College of Nursing
1. A nurse is reviewing the arterial blood gas (ABG) results of a client: pH 7.30,
PaCO2 52 mmHg, and HCO3 24 mEq/L. How should the nurse interpret these
findings?
A. Respiratory Acidosis
B. Metabolic Acidosis
C. Metabolic Alkalosis
D. Respiratory Alkalosis
Answer: A
Rationale: The pH is low (acidosis) and the PaCO2 is high (respiratory), while the HCO3 is
normal, indicating uncompensated respiratory acidosis.
2. Which electrolyte imbalance is a nurse most likely to see in a patient with
positive Chvostek’s and Trousseau’s signs?
A. Hypocalcemia
B. Hypermagnesemia
C. Hypokalemia
D. Hypernatremia
Answer: A
,Rationale: Hypocalcemia increases neuromuscular excitability, leading to positive
Chvostek’s (facial twitching) and Trousseau’s (carpal spasm) signs.
3. What is the most accurate indicator of a client’s fluid status over a 24-hour
period?
A. Skin turgor
B. Intake and output totals
C. Daily weights
D. Serum sodium levels
Answer: C
Rationale: Daily weights are the most reliable and objective indicator of fluid volume
changes; 1 kg of weight change is approximately equal to 1 liter of fluid.
4. A client is scheduled for surgery. Who is legally responsible for obtaining the
patient’s informed consent?
A. The surgeon
B. The anesthesiologist
C. The circulating nurse
D. The charge nurse
Answer: A
Rationale: The surgeon is responsible for explaining the procedure and obtaining consent;
the nurse’s role is to witness the signature and ensure the patient understands.
, 5. A patient has a potassium level of 6.2 mEq/L. Which cardiac change should
the nurse monitor for on the EKG?
A. Tall, peaked T waves
B. ST-segment depression
C. Prominent U waves
D. Inverted T waves
Answer: A
Rationale: Hyperkalemia (high potassium) typically causes tall, peaked T waves, widened
QRS complexes, and potentially cardiac arrest.
6. A post-operative patient reports sudden chest pain and shortness of breath.
Which complication should the nurse suspect first?
A. Atelectasis
B. Pulmonary Embolism
C. Pneumonia
D. Deep Vein Thrombosis
Answer: B
Rationale: Sudden onset of chest pain, dyspnea, and tachycardia in a post-operative
patient are classic signs of a pulmonary embolism.
Correct Answers with Rationale | Newest Update | Galen
College of Nursing
1. A nurse is reviewing the arterial blood gas (ABG) results of a client: pH 7.30,
PaCO2 52 mmHg, and HCO3 24 mEq/L. How should the nurse interpret these
findings?
A. Respiratory Acidosis
B. Metabolic Acidosis
C. Metabolic Alkalosis
D. Respiratory Alkalosis
Answer: A
Rationale: The pH is low (acidosis) and the PaCO2 is high (respiratory), while the HCO3 is
normal, indicating uncompensated respiratory acidosis.
2. Which electrolyte imbalance is a nurse most likely to see in a patient with
positive Chvostek’s and Trousseau’s signs?
A. Hypocalcemia
B. Hypermagnesemia
C. Hypokalemia
D. Hypernatremia
Answer: A
,Rationale: Hypocalcemia increases neuromuscular excitability, leading to positive
Chvostek’s (facial twitching) and Trousseau’s (carpal spasm) signs.
3. What is the most accurate indicator of a client’s fluid status over a 24-hour
period?
A. Skin turgor
B. Intake and output totals
C. Daily weights
D. Serum sodium levels
Answer: C
Rationale: Daily weights are the most reliable and objective indicator of fluid volume
changes; 1 kg of weight change is approximately equal to 1 liter of fluid.
4. A client is scheduled for surgery. Who is legally responsible for obtaining the
patient’s informed consent?
A. The surgeon
B. The anesthesiologist
C. The circulating nurse
D. The charge nurse
Answer: A
Rationale: The surgeon is responsible for explaining the procedure and obtaining consent;
the nurse’s role is to witness the signature and ensure the patient understands.
, 5. A patient has a potassium level of 6.2 mEq/L. Which cardiac change should
the nurse monitor for on the EKG?
A. Tall, peaked T waves
B. ST-segment depression
C. Prominent U waves
D. Inverted T waves
Answer: A
Rationale: Hyperkalemia (high potassium) typically causes tall, peaked T waves, widened
QRS complexes, and potentially cardiac arrest.
6. A post-operative patient reports sudden chest pain and shortness of breath.
Which complication should the nurse suspect first?
A. Atelectasis
B. Pulmonary Embolism
C. Pneumonia
D. Deep Vein Thrombosis
Answer: B
Rationale: Sudden onset of chest pain, dyspnea, and tachycardia in a post-operative
patient are classic signs of a pulmonary embolism.